What is this new insanity drug of abuse known as gravel or flakka?
Recent news reports detail a man, who thought he was being chased by dozens of cars, using every ounce of strength to break the glass of a police station entrance door. Another man ran naked down the street, attempting to have sex with a tree before being arrested, telling the police he was Thor, the mythical god of thunder. Another man was so petrified that he climbed a security fence and impaled himself. In each incident, the person had ingested a new synthetic designer drug nicknamed “$5 insanity” because of the low cost per dose and the bizarre behaviors that the drug precipitates.
Originally synthesized in the 1960s, α-pyrrolidinovalerophenone (α-PVP) is a synthetic stimulant structurally related to bath salts, such as 3,4-methylenedioxypyrovalerone (MDPV). α-PVP abuse is on the rise, especially in areas throughout Florida, Ohio, Texas, and Tennessee.
Categorized as a schedule I controlled substance by the US Drug Enforcement Agency in 2014,α-PVP is most commonly known by its street name of “flakka,” Spanish slang for a thin, beautiful woman, or “gravel” because of its similar appearance to white/pink aquarium gravel.
Easily purchased over the Internet from China, India, or Pakistan, this drug can be eaten, injected, snorted, or vaporized in an e-cigarette. Vaporizing causes the drug to quickly enter the bloodstream, making this method more likely to cause overdose.
Chemically, both α-PVP and MDPV are synthetic cathinones. Although α-PVP has been synthesized for several decades, the mechanism of action has only recently been elucidated following its rise in recreational use. In vitro and animal data have given some in sight into how α-PVP causes bizarre behavior and life-thre atening physiologic changes. Synthetic cathinones affect monoamine transporters. In particular, α-PVP inhibits norepinephrine and dopamine transporters and is much more potent than cocaine or amphetamine. α-PVP prevents the reuptake of norepinephrine and dopamine but has little effect on serotonin. This sharp increase in norepinephrine causes many of the physiologic changes, including a dangerously high heart rate and blood pressure; increased dopamine can cause delusions, hallucinations, and increased locomotion.
α-PVP is a desirable recreational drug because it causes euphoria and increased awareness, energy, and stimulation. User experiences include excited delirium, ranging from hallucinations, paranoia, agitation, and bizarre behaviors to delusions of extraordinary strength. While delirious, users may become a danger to themselves as well as others. Healthcare providers and law enforcement should be cautious when restraining persons who have used α-PVP. The person will typically vigorously struggle, and consequences can include seizures, arrhythmias, and death. Use of α-PVP has also been known to cause hyperthermia, which is exacerbated by struggling and agitation. Increased muscle activity due to struggling, bizarre behaviors, and delusions may result in muscle overactivity and hyperthermia and metabolic consequences. Furthermore, muscle tissue may begin to degrade, leading to rhabdomyolysis. Patients can become dehydrated due to overexertion. The combination of muscle breakdown and dehydration can precipitate renal failure.
The treatment of α-PVP intoxication is similar to the treatment of intoxication with bath salts, based on the similar structure and physiologic effects. Provision of supportive care to reverse effects and to prevent complications includes the use of intravenous benzodiazepines for sedation and seizure prevention until the effects of α-PVP have subsided. Intravenous fluids are also administered, particularly if rhabdomyolysis is suspected.
Identification of α-PVP intoxication through laboratory testing can be challenging. α-PVP is not detected on usual qualitative urine drug testing; however, α-PVP and metabolites can be identified through specific quantitative testing of blood or urine using gas- and liquid-chromatographic–mass spectrometric methods.
Healthcare professionals should be aware of the newest trends in synthetic drug abuse and the physiologic and psychiatric consequences of intoxication. Patients, especially those with a history of addiction, should be educated about the dangers of substances such as α-PVP. The general population, particularly parents, should take notice to help deter experimentation and subsequent addiction, physical injury, and possible death.
For Medscape: Dr Melton wishes to acknowledge the research assistance of Sarah Blevins, PharmD Candidate; Jenny Dalton, PharmD Candidate; and Allison Graham, PharmD Candidate.